Alert archive / Alabama / Special Weather Statements in 2015
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 16, 2015, 4:13 PM CDT for Walker County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2015, 4:13 PM CDT (21:13 UTC)
- Expired
- Aug 16, 2015, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
County Walker County, AL
The radar
The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060 WWUS84 KBMX 162113 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT SUN AUG 16 2015 ALZ015-024-162200- WALKER AL-JEFFERSON AL- 413 PM CDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT... AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAK GROVE...OR 11 MILES NORTHWEST OF HUEYTOWN...MOVING NORTH AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMITON...CORDOVA...DORA...SYLVAN SPRINGS...PARRISH...WEST JEFFERSON...GORGAS STEAM PLANT...GORGAS...BURNWELL...QUINTON... BELOIT...CONCORD...ROCK CREEK...BARNEY...MILLER STEAM PLANT... BIRMINGPORT AND GOODSPRINGS. LAT...LON 3348 8702 3345 8720 3374 8735 3379 8702 TIME...MOT...LOC 2112Z 165DEG 5KT 3355 8714 $$ 08
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:47 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 16, 2:47 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 PM CDT SUN AUG 16 2015 .DISCUSSION... THE RADAR HAS BEGUN TO BREAK OUT WITH SCATTERED SHOWERS AND STORMS OVER THE LAST COUPLE OF HOURS. SATELLITE ESTIMATED PW VALUES HAVE INCREASED TO 2 INCHES IN PORTIONS OF SOUTHWESTERN ALABAMA WITH DEEP LAYER MOISTURE MOVING INTO THE AREA FROM THE GULF OF MEXICO. CURRENT WATER VAPOR AND RAP UPPER AIR ANALYSIS INDICATE CONTINUED SOUTHWESTERLY FLOW ALOFT AS A WEAK SURFACE LOW SPINS ACROSS THE LOWER MISSISSIPPI RIVER VALLEY AND NORTHWESTERN GULF OF MEXICO. FURTHER TO THE WEST...THE RIDGE ACROSS THE FOUR CORNER REGION IS BEGINNING TO FLATTEN AS AN UPPER LEVEL TROUGH MOVES IN ALONG THE PACIFIC COAST. CURRENT IR SATELLITE AND LIGHTNING DATA INDICATES A WIDESPREAD CLUSTER OF STORMS IN THE NORTHERN GULF IN ASSOCIATION WITH THIS UPPER LEVEL SYSTEM. MODELS INDICATE THAT SEVERAL WEAK TROUGHS WILL ROTATE THROUGH THE AREA THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE...DO NOT EXPECT THAT SHOWERS AND STORMS WILL COMPLETELY DISSIPATE WITH THE LOSS OF DAYTIME HEATING. HAVE KEPT IN LIKELY POPS FOR SHOWERS AND STORMS THROUGHOUT THE OVERNIGHT PERIOD TO ACCOUNT FOR THE UPPER LEVEL TROUGH AND CONTINUED MOISTURE ADVECTION. LOWS TONIGHT SHOULD BE AROUND NORMAL FOR THIS TIME OF THE YEARS IN THE LOWER 70S. SOUTHERLY TO SOUTHWESTERLY FLOW THROUGHOUT THE COLUMN WILL CONTINUE TO START THE WORK WEE. PW VALUES OF OVER 2 INCHES WILL HAVE A GRIP ON THE ENTIRE FORECAST AREA. THESE VALUES ARE WELL INTO THE 90TH PERCENTILE FOR MID-AUGUST. THE UPPER LEVEL TROUGH CLOSES OFF ACROSS THE NORTHWESTERN GULF OF MEXICO WITH WEAK WAVES CONTINUING TO ROTATE THROUGH THE AREA. THE COMBINATION OF THESE PARAMETERS WILL LEAD TO WIDESPREAD COVERAGE OF SHOWERS AND STORMS ACROSS THE AREA ON MONDAY AS WELL. WITH THE WIDESPREAD CLOUD COVER AND PRECIPITATION HAVE KEPT HIGH TEMPERATURES LIMITED TO THE LOW TO MID 80S. HAVE CONTINUED WITH HIGHER POPS OVERNIGHT MONDAY NIGHT INTO TUESDAY AS WELL. AGAIN...WITH HIGH PW VALUES AND CONTINUED SOUTHERLY FLOW ALOFT...CANNOT RULE OUT PRECIPITATION CONTINUING INTO THE OVERNIGHT HOURS. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE NORTHERN AND CENTRAL PLAINS. THE TROUGH WILL BEGIN TO TAKE ON A NEGATIVE TILT AS IT MOVES INTO THE GREAT LAKES. THE TROUGH OVER THE NORTHWESTERN GULF WILL GET PULLED SOME TO THE NORTHEAST BY THIS WAVE. HOWEVER...THE NORTHERN TROUGH IS MOVING FAIRLY QUICKLY THROUGH THE GREAT LAKES REGION AND THE TROUGH FURTHER TO THE SOUTH WILL BE ABANDONED BY THE QUICKER AND MORE ROBUST WAVE TO THE NORTH. EVEN THOUGH THIS TROUGH PASSES WELL TO THE NORTH...THERE COULD STILL BE A FEW STRONG TO POTENTIALLY SEVERE STORMS ACROSS THE AREA WEDNESDAY INTO THURSDAY. THE MAIN LIMITING FACTOR WILL BE THE WEAK LAPSE RATES DUE TO DEEP SATURATION. POPS WILL REMAIN ELEVATED INTO WEDNESDAY IN THE 50-70% RANGE. THE LATEST ECMWF HAS COME INTO BETTER AGREEMENT WITH THE GFS BUT THERE ARE STILL SOME SLIGHT TIMING DIFFERENCES IN THE OVERALL EVOLUTION OF THE TROUGH. A COLD FRONT IN ASSOCIATION WITH THE UPPER LEVEL TROUGH WILL STALL JUST TO THE NORTH OF THE AREA LATE IN THE WEEK AND EVENTUALLY WASH OUT. THE GEM ACTUALLY HAS THIS FRONT MOVING INTO NORTHERN ALABAMA WITH SOME RELIEF FROM THE HUMIDITY FOR THE NORTHERN COUNTIES BUT NOT BUYING INTO THIS SOLUTION FOR MID TO LATE AUGUST. POPS REMAIN HIGH LATE IN THE WEEK AS WELL WITH CONTINUED SOUTHERLY TO SOUTHWESTERLY FLOW. THE OVERALL THEME FOR THE FORECAST IS WET AND MAY HAVE TO WATCH FOR THE POSSIBILITY OF LOCALIZED FLOODING THROUGHOUT THE FORECAST PERIOD. DUE TO THE ANOMALOUSLY HIGH PW VALUES AND CONTINUED UPPER LEVEL TROUGHS MOVING THROUGH THE AREA...CANNOT RULE OUT MORE THAN JUST DIURNALLY DRIVEN SHOWERS THROUGHOUT THE FORECAST PERIOD. HOWEVER...DO EXPECT THE BEST CHANCE FOR PRECIPITATION WILL BE MAINLY DURING THE TYPICAL AFTERNOON TIMEFRAME. 05/MA && .AVIATION... 18Z TAF DISCUSSION. CONVECTION HAS BEEN SLOW TO DEVELOP TODAY BUT ACTIVITY HAS BEEN INCREASING WITHIN THE PAST HOURS. DIFFICULT TO PINPOINT WHERE CONVECTION WILL BE CONCENTRATED THIS AFTERNOON...BUT DEEPER MOISTURE IS LOCATED ACROSS THE SOUTHERN COUNTIES...SO BETTER AREAL COVERAGE EXPECTED SOUTH OF I-20. ANY LOCATION WILL HAVE A CHANCE OF SHWRS AND TSTMS THROUGHOUT THE ENTIRE TAF PERIOD. THE TSTM ACTIVITY MAY DIMINSH AFTER 01Z DUE TO LOSS OF DAYTIME HEATING... BUT AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO WILL LIKELY KEEP ACTIVITY GOING OVERNIGHT. LOW LEVEL MOISTURE WILL ALSO INCREASE OVERNIGHT AND GUIDANCE IS SHOWING WIDESPREAD MVFR CIGS DEVELOPING ACROSS SOUTH ALABAMA BY 09Z AND SPREADING NORTHWARD. SOME LCL IFR CIGS POSSIBLE BETWEEN 10Z AND 15Z. 58/ROSE && .FIRE WEATHER... ELEVATED CHANCES FOR SHOWERS AND STORMS ARE EXPECTED THROUGHOUT THE WORK WEEK. NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 71 83 72 84 72 / 60 70 70 70 40 ANNISTON 71 84 72 85 72 / 60 70 60 70 40 BIRMINGHAM 73 84 73 86 74 / 60 70 60 70 40 TUSCALOOSA 72 86 73 89 73 / 60 70 60 70 30 CALERA 72 84 73 86 73 / 60 70 60 70 30 AUBURN 72 85 73 84 73 / 60 70 60 70 30 MONTGOMERY 73 87 75 88 74 / 60 70 50 70 30 TROY 72 87 73 87 73 / 60 70 40 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 16, 5:46 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 546 AM CDT SUN AUG 16 2015 ALZ011>015-017>050-171400- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 546 AM CDT SUN AUG 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 16, 4:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 413 PM CDT SUN AUG 16 2015 ALZ015-024-162200- WALKER AL-JEFFERSON AL- 413 PM CDT SUN AUG 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTHEASTERN WALKER COUNTIES UNTIL 500 PM CDT... AT 412 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAK GROVE...OR 11 MILES NORTHWEST OF HUEYTOWN...MOVING NORTH AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMITON...CORDOVA...DORA...SYLVAN SPRINGS...PARRISH...WEST JEFFERSON...GORGAS STEAM PLANT...GORGAS...BURNWELL...QUINTON... BELOIT...CONCORD...ROCK CREEK...BARNEY...MILLER STEAM PLANT... BIRMINGPORT AND GOODSPRINGS. LAT...LON 3348 8702 3345 8720 3374 8735 3379 8702 TIME...MOT...LOC 2112Z 165DEG 5KT 3355 8714 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:27 PM CDT | Special Weather Statement | BMX | Lamar | 48 min |
Nearby
Special Weather Statements in Alabama, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.